Washington, 2012

Strong Wind in Washington, January 17, 2012

January 17, 2012 · NWS OTX · 1 event in 1 county or zone

An upper level trough moving into the region generated surface cyclogenesis across northeast Washington. Strong pressure gradients which setup over the Spokane Area, combined with the downward mixing of strong westerly to southwesterly flow aloft, resulted in gusty southwesterly winds across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An upper level trough moving into the region generated surface cyclogenesis across northeast Washington. Strong pressure gradients which setup over the Spokane Area, combined with the downward mixing of strong westerly to southwesterly flow aloft, resulted in gusty southwesterly winds across the area. The strongest winds were recorded during the morning to early afternoon hours. Spokane International Airport recorded wind gusts of 40 to 45 mph between 0900PST and 1500PST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:35 AM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Jan 17, 10:35 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1035 AM PST Tue Jan 17 2012

.SYNOPSIS...A very active and potentially severe winter weather
pattern will envelop most of the inland northwest this week. The
first in a series of winter storms will bring light to moderate
snow to much of the region today...then larger and potentially
heavy snow producing storm will arrive by Wednesday and last
through through much of Thursday. The active weather regime will
continue through next weekend...but snow levels may rise late in
the week.

&&

.DISCUSSION...Forecast temperatures and Snow amounts for today
through tonight adjusted with a forecast update to better mesh
with the chances made to the winter weather highlights
accomplished earlier this morning. Pops were changed little but
the snow amounts were decreased over the snow shadowed areas to
the east of the Cascade crest and the west edge of the North
Idaho border. /Pelatti

&&

.AVIATION...
18Z TAFS: Vigorous west and southwest winds aloft continue to
produce a snow shadow over a good portion of the lowlands between
the Cascade Crests and Eastern Washington border before
precipitation becomes more intensified over Idaho panhandle
mountains. Weather system brings more snow up from south beginning
near 15Z and beyond. With this scenario in mind most TAF sites
hold onto some mention of snow at times with the most substantial
amounts expected for them after 15Z Wednesday. Otherwise low level
wind shear looks not to be an issue as these robust winds are
mixed down to the surface. Ceilings and Visibilities generally VFR
except for the occasionally snow shower producing MVFR of either
today...heavy snow mainly after 15Z could well produce LIFR
visibilities and ceilings spreading from south to north with time.
/Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        33  18  25  17  27  23 /  80  60 100  80  90  50
Coeur d'Alene  32  17  26  19  28  24 /  90  70 100  90 100  70
Pullman        32  25  32  21  33  31 /  80  90 100 100 100  70
Lewiston       38  29  38  31  42  34 /  50  90 100  70 100  60
Colville       35  13  24  17  26  22 /  80  50 100  70  60  40
Sandpoint      31  13  22  18  30  22 / 100  60 100  90 100  80
Kellogg        28  21  30  23  31  28 / 100 100 100 100 100 100
Moses Lake     36  19  24  16  30  22 /  10  30 100  60  80  50
Wenatchee      35  18  21  15  30  24 /  20  30 100  50  80  30
Omak           27  10  17   8  26  17 /  30  20  90  50  60  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
     for Lewis and Southern Nez Perce Counties-Lewiston Area.

     Winter Storm Watch from Wednesday morning through Thursday
     afternoon for Northern Panhandle.

     Winter Storm Warning until 4 AM PST Friday for Central Panhandle
     Mountains.

     Winter Storm Warning until 4 PM PST Thursday for Coeur d'Alene
     Area-Idaho Palouse.

     Winter Storm Warning until 4 PM PST this afternoon for Northern
     Panhandle.

WA...Winter Storm Warning from 4 AM Wednesday to 4 AM PST Thursday
     for Lower Garfield and Asotin Counties-Northeast Blue
     Mountains.

     Winter Weather Advisory until 10 PM PST this evening for
     Washington Palouse.

     Winter Storm Warning from 4 AM Wednesday to 4 PM PST Thursday
     for Moses Lake Area-Spokane Area-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     Winter Storm Watch from Wednesday morning through Thursday
     afternoon for Northeast Mountains.

     Winter Weather Advisory until 4 PM PST this afternoon for East
     Slopes Northern Cascades.

     Winter Storm Watch from late tonight through Thursday afternoon
     for East Slopes Northern Cascades.

&&
Hazardous weather outlook, Jan 17, 7:02 AM PST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
702 AM PST TUE JAN 17 2012

IDZ001>004-026-027-WAZ031>038-041>044-181515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
702 AM PST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WARNINGS...ADVISORIES AND WATCHES ARE IN EFFECT FOR NEARLY ALL OF
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THURSDAY.

A SERIES OF COLD AND MOIST WEATHER SYSTEMS WILL PRODUCE
SIGNIFICANT SNOW ACCUMULATIONS FOR ALL OF EASTERN WASHINGTON AND
NORTH IDAHO...ESPECIALLY WEDNESDAY AND THURSDAY MORNING. FREEZING
RAIN OR SLEET WILL BE POSSIBLE ACROSS THE COLUMBIA BASIN
WEDNESDAY. GUSTY WINDS WILL PRODUCE POCKETS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY IN THE MOUNTAINS OF NORTH IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEE ABOVE DETAILS CONCERNING THE HAZARDOUS WEATHER THROUGH
THURSDAY NIGHT.

In the hours before

Local storm report, Jan 17, 12:30 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1230 PM PST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     SNOW             5 SSE CLARK FORK        48.08N 116.14W
01/17/2012  M7.0 INCH        BONNER             ID   TRAINED SPOTTER

            9 INCHES ON THE GROUND

&&

JCLEV
Local storm report, Jan 17, 1:05 PM PST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
105 PM PST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     SNOW             3 S PLAIN               47.71N 120.65W
01/17/2012  M8.0 INCH        CHELAN             WA   TRAINED SPOTTER

&&

JCLEV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Spokane Area

When
January 17, 2:15 PM PST to 2:45 PM PST
Where
Spokane Area forecast zone
Measured
35 kt (40 mph) measured gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Gusty southwest winds were believed to be responsible for blowing over a scissor lift in Cheney at around 1430PST. Two construction workers were inflicted with nonlife-threatening injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359133.